New England Compounding Fungal Meningitis Attorneys

Investigations continue to determine what products produced by New England Compounding Pharmacy could be responsible for the meningitis outbreak that has to date killed seven people and sickened ninety-one. The outbreak has been linked to contaminated steroids which normally are used to treat for back pain and are sold by New England Compounding Center.

The steroid is called methylprednisolone acetate and was shipped to facilities in 23 states between July and September and have been the prime suspect for cases of meningitis which have been cropping up around the country. Meningitis is an inflammation of the lining of the brain and spinal cord which is potentially deadly. The infection is caused by certain types of bacteria or viruses, and this particular infection is fungal in nature.

As of October 5, a total of 47 cases* in 7 states and 5 deaths have been identified with a clinical picture consistent with fungal infection: Florida (2 cases), Indiana (3 cases), Maryland (2 cases, including 1 death), Michigan (4 cases), North Carolina (1 case), Tennessee (29 cases, including 3 deaths), and Virginia (6 cases, including 1 death). Fungus has been identified in specimens obtained from 9 patients, including Aspergillus and Exserohilum.

On September 26, 2012, the New England Compounding Center voluntarily recalled the following lots of methylprednisolone acetate (PF) 80mg/ml:

Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

Patients who have had an epidural steroid injection since May 21, 2012, and have any of the following symptoms, should talk to their doctor as soon as possible.

Worsening headache
Fever
Sensitivity to light
Stiff neck
New weakness or numbness in any part of your body
Slurred speech

If you or a loved one have developed meningitis or suffered a stroke after recieving medication from New England Compounding Pharmacy or methylprednisolone acetate please contact our firm for additional information.

Comments are closed.